Advertisement

A Tale of Centrally Symmetric Polytopes and Spheres

  • Isabella NovikEmail author
Chapter
Part of the Association for Women in Mathematics Series book series (AWMS, volume 16)

Abstract

This paper is a survey of recent advances as well as open problems in the study of face numbers of centrally symmetric simplicial polytopes and spheres. The topics discussed range from neighborliness of centrally symmetric polytopes and the Upper Bound Theorem for centrally symmetric simplicial spheres to the Generalized Lower Bound Theorem for centrally symmetric simplicial polytopes and the lower bound conjecture for centrally symmetric simplicial spheres and manifolds.

Notes

Acknowledgements

I am grateful to Steve Klee, Connor Sawaske, Hailun Zheng, Günter Ziegler, and the anonymous referee for numerous comments on the preliminary version of this paper.

References

  1. 1.
    A. A’Campo-Neuen, On toric \(h\)-vectors of centrally symmetric polytopes. Arch. Math. (Basel) 87(3), 217–226 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    R.M. Adin, Combinatorial structure of simplicial complexes with symmetry. Ph.D. thesis, Hebrew University, Jerusalem (1991)Google Scholar
  3. 3.
    R.M. Adin, On \(h\)-vectors and symmetry, Jerusalem Combinatorics ’93, vol. 178, Contemporary in Mathematics (American Mathematical Society, Providence, 1994), pp. 1–20CrossRefGoogle Scholar
  4. 4.
    R.M. Adin, On face numbers of rational simplicial polytopes with symmetry. Adv. Math. 115(2), 269–285 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    K. Adiprasito, Toric chordality. J. Math. Pures Appl. (9) 108(5), 783–807 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    L. Asimow, B. Roth, The rigidity of graphs. Trans. Am. Math. Soc. 245, 279–289 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    L. Asimow, B. Roth, The rigidity of graphs II. J. Math. Anal. Appl. 68(1), 171–190 (1979)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    K. Ball, An elementary introduction to modern convex geometry, in Flavors of Geometry, vol. 31, Mathematical Sciences Research Institute Publications (Cambridge University Press, Cambridge, 1997)Google Scholar
  9. 9.
    D. Barnette, Graph theorems for manifolds. Isr. J. Math. 16, 62–72 (1973)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    D. Barnette, A proof of the lower bound conjecture for convex polytopes. Pac. J. Math. 46, 349–354 (1973)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    A. Barvinok, A Course in Convexity, vol. 54, Graduate Studies in Mathematics (American Mathematical Society, Providence, 2002)zbMATHGoogle Scholar
  12. 12.
    A. Barvinok, S.J. Lee, I. Novik, Explicit constructions of centrally symmetric \(k\)-neighborly polytopes and large strictly antipodal sets. Discret. Comput. Geom. 49(3), 429–443 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    A. Barvinok, S.J. Lee, I. Novik, Neighborliness of the symmetric moment curve. Mathematika 59(1), 223–249 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    A. Barvinok, I. Novik, A centrally symmetric version of the cyclic polytope. Discret. Comput. Geom. 39(1–3), 76–99 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    L.J. Billera, C.W. Lee, A proof of the sufficiency of McMullen’s conditions for \(f\)-vectors of simplicial convex polytopes. J. Comb. Theory Ser. A 31, 237–255 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    A. Björner, A. Paffenholz, J. Sjöstrand, G.M. Ziegler, Bier spheres and posets. Discret. Comput. Geom. 34(1), 71–86 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    J. Browder, I. Novik, Face numbers of generalized balanced Cohen-Macaulay complexes. Combinatorica 31(6), 669–689 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    G.R. Burton, The nonneighbourliness of centrally symmetric convex polytopes having many vertices. J. Comb. Theory Ser. A 58, 321–322 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    C. Carathéodory, Über den Variabilitatsbereich det Fourierschen Konstanten von positiven harmonischen Furktionen. Rend. Circ. Mat. Palermo 32, 193–217 (1911)zbMATHCrossRefGoogle Scholar
  20. 20.
    V.I. Danilov, The geometry of toric varieties. Uspekhi Mat. Nauk 33(2(200)), 85–134, 274 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    L. Danzer, B. Grünbaum, Über zwei probleme bezüglich konvexer körper von P. Erdös und von V. L. Klee. Math. Z. 79, 95–99 (1962)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    D.L. Donoho, High-dimensional centrally symmetric polytopes with neighborliness proportional to dimension. Discret. Comput. Geom. 35(4), 617–652 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    D.L. Donoho, J. Tanner, Exponential bounds implying construction of compressed sensing matrices, error-correcting codes, and neighborly polytopes by random sampling. IEEE Trans. Inf. Theory 56(4), 2002–2016 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    A. Fogelsanger, The generic rigidity of minimal cycles. Ph.D. thesis, Cornell University (1988)Google Scholar
  25. 25.
    G. Freiman, E. Lipkin, L. Levitin, A polynomial algorithm for constructing families of \(k\)-independent sets. Discret. Math. 70(2), 137–147 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    W. Fulton, Introduction to toric varieties, in The William H. Roever Lectures in Geometry, vol. 131, Annals of Mathematics Studies (Princeton University Press, Princeton, 1993)Google Scholar
  27. 27.
    D. Gale, Neighborly and cyclic polytopes, in Proceedings of the Seventh Symposium in Pure Mathematics, Vol. VII. (American Mathematical Society, Providence, 1963), pp. 225–232Google Scholar
  28. 28.
    A.Y. Garnaev, E.D. Gluskin, The widths of a Euclidean ball. Dokl. Akad. Nauk SSSR 277(5), 1048–1052 (1984). (English translation: Sov. Math. Dokl. 30(1), 200–204 (1984))MathSciNetzbMATHGoogle Scholar
  29. 29.
    H. Gluck, Almost all simply connected closed surfaces are rigid, in Geometric Topology (Proceedings of the Geometric Topology Conference, Park City, Utah, 1974), Lecture Notes in Mathematics, vol. 438 (Springer, Berlin, 1975), pp. 225–239Google Scholar
  30. 30.
    M.L. Green, Generic initial ideals, in Six Lectures on Commutative Algebra (Bellaterra, 1996), vol. 166, Progress in Mathematics (Birkhäuser, Basel, 1998), pp. 119–186CrossRefGoogle Scholar
  31. 31.
    B. Grünbaum, Convex Polytopes, vol. 221, 2nd edn., Graduate Texts in Mathematics (Springer, New York, 2003). Prepared and with a preface by Volker Kaibel, Victor Klee and Günter M, ZieglerzbMATHCrossRefGoogle Scholar
  32. 32.
    B. Grünbaum, T.S. Motzkin, On polyhedral graphs, in Proceedings of Symposia in Pure Mathematics, Vol. VII (American Mathematical Society, Providence, 1963), pp. 285–290Google Scholar
  33. 33.
    E.R. Halsey, Zonotopal complexes on the \(d\)-cube. Ph.D. thesis, University of Washington (1972)Google Scholar
  34. 34.
    P. Hersh, I. Novik, A short simplicial \(h\)-vector and the upper bound theorem. Discret. Comput. Geom. 28(3), 283–289 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    M. Hochster, Cohen-Macaulay rings, combinatorics, and simplicial complexes, in Ring Theory, II (Proceedings of the Second Conference, Univ. Oklahoma, Norman, Okla., 1975), vol. 26, Lecture Notes in Pure and Applied Mathematics (Dekker, New York, 1977), pp. 171–223Google Scholar
  36. 36.
    W. Jockusch, An infinite family of nearly neighborly centrally symmetric \(3\)-spheres. J. Comb. Theory Ser. A 72(2), 318–321 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    G. Kalai, Rigidity and the lower bound theorem I. Invent. Math. 88, 125–151 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    G. Kalai, Many triangulated spheres. Discret. Comput. Geom. 3(1), 1–14 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    G. Kalai, The number of faces of centrally-symmetric polytopes. Graphs Comb. 5(1), 389–391 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    B.S. Kašin, The widths of certain finite-dimensional sets and classes of smooth functions. Izv. Akad. Nauk SSSR Ser. Mat. 41(2): 334–351, 478 (1977)MathSciNetGoogle Scholar
  41. 41.
    S. Klee, E. Nevo, I. Novik, H. Zheng, A lower bound theorem for centrally symmetric simplicial polytopes. Discret. Comput. Geom. (2018).  https://doi.org/10.1007/s00454-018-9978-z
  42. 42.
    S. Klee, I. Novik, Centrally symmetric manifolds with few vertices. Adv. Math. 229, 487–500 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    V. Klee, A combinatorial analogue of Poincaré’s duality theorem. Can. J. Math. 16, 517–531 (1964)zbMATHCrossRefGoogle Scholar
  44. 44.
    V. Klee, On the number of vertices of a convex polytope. Can. J. Math. 16, 701–720 (1964)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    C.W. Lee, Generalized stress and motions, in Polytopes: Abstract, Convex And Computational (Scarborough, ON, 1993), vol. 440, NATO Advanced Study Series C Institute Mathematical and Physical Sciences (Kluwer Academic Publishers, Dordrecht, 1994), pp. 249–271CrossRefGoogle Scholar
  46. 46.
    N. Linial, I. Novik, How neighborly can a centrally symmetric polytope be? Discret. Comput. Geom. 36, 273–281 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    F. Lutz, Triangulated manifolds with few vertices and vertex-transitive group actions. Dissertation, Technischen Universität Berlin, Berlin (1999)Google Scholar
  48. 48.
    P. McMullen, The maximum numbers of faces of a convex polytope. Mathematika 17, 179–184 (1970)MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    P. McMullen, On simple polytopes. Invent. Math. 113(2), 419–444 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    P. McMullen, Weights on polytopes. Discret. Comput. Geom. 15(4), 363–388 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    P. McMullen, G.C. Shephard, Diagrams for centrally symmetric polytopes. Mathematika 15, 123–138 (1968)MathSciNetzbMATHCrossRefGoogle Scholar
  52. 52.
    P. McMullen, D.W. Walkup, A generalized lower-bound conjecture for simplicial polytopes. Mathematika 18, 264–273 (1971)MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    T.S. Motzkin, Comonotone curves and polyhedra. Bull. Am. Math. Soc. 63, 35 (1957)CrossRefGoogle Scholar
  54. 54.
    S. Murai, Tight combinatorial manifolds and graded Betti numbers. Collect. Math. 66(3), 367–386 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  55. 55.
    S. Murai, E. Nevo, On the generalized lower bound conjecture for polytopes and spheres. Acta Math. 210(1), 185–202 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  56. 56.
    S. Murai, I. Novik, Face numbers and the fundamental group. Isr. J. Math. 222(1), 297–315 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  57. 57.
    E. Nevo, F. Santos, S. Wilson, Many triangulated odd-dimensional spheres. Math. Ann. 364(3–4), 737–762 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  58. 58.
    I. Novik, Upper bound theorems for homology manifolds. Isr. J. Math. 108, 45–82 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  59. 59.
    I. Novik, On face numbers of manifolds with symmetry. Adv. Math. 192, 183–208 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  60. 60.
    I. Novik, From acute sets to centrally symmetric \(2\)-neighborly polytopes. SIAM. J. Discret. Math. 32, 1572–1576 (2018)Google Scholar
  61. 61.
    I. Novik, E. Swartz, Socles of buchsbaum modules, posets and complexes. Adv. Math. 222, 2059–2084 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  62. 62.
    I. Novik, E. Swartz, Face numbers of pseudomanifolds with isolated singularities. Math. Scand. 110(2), 198–222 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  63. 63.
    A. Padrol, Many neighborly polytopes and oriented matroids. Discret. Comput. Geom. 50(4), 865–902 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  64. 64.
    J. Pfeifle, Extremal constructions for polytopes and spheres. Dissertation, Technischen Universität Berlin, Berlin (2003)Google Scholar
  65. 65.
    J. Pfeifle, G.M. Ziegler, Many triangulated 3-spheres. Math. Ann. 330(4), 829–837 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  66. 66.
    G.A. Reisner, Cohen-Macaulay quotients of polynomial rings. Adv. Math. 21(1), 30–49 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  67. 67.
    M. Rudelson, R. Vershynin, Geometric approach to error correcting codes and reconstruction of signals. Int. Math. Res. Not. 64, 4019–4041 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  68. 68.
    R. Sanyal, A. Werner, G.M. Ziegler, On Kalai’s conjectures concerning centrally symmetric polytopes. Discret. Comput. Geom. 41(2), 183–198 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  69. 69.
    R. Schneider, Neighbourliness of centrally symmetric polytopes in high dimensions. Mathematika 22, 176–181 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  70. 70.
    Z. Smilansky, Convex hulls of generalized moment curves. Isr. J. Math. 52(1–2), 115–128 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  71. 71.
    E. Sparla, Geometrische und kombinatorische Eigenschaften triangulierter Mannigfaltigkeiten. Berichte aus der Mathematik. [Reports from Mathematics]. Verlag Shaker, Aachen. Dissertation, Universität Stuttgart, Stuttgart (1997)Google Scholar
  72. 72.
    E. Sparla, An upper and a lower bound theorem for combinatorial 4-manifolds. Discret. Comput. Geom. 19, 575–593 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  73. 73.
    R.P. Stanley, The upper bound conjecture and Cohen-Macaulay rings. Stud. Appl. Math. 54, 135–142 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  74. 74.
    R.P. Stanley, The number of faces of a simplicial convex polytope. Adv. Math. 35, 236–238 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  75. 75.
    R.P. Stanley, On the number of faces of centrally-symmetric simplicial polytopes. Graphs Comb. 3, 55–66 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  76. 76.
    R.P. Stanley, A monotonicity property of \(h\)-vectors and \(h^*\)-vectors. Eur. J. Comb. 14(3), 251–258 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  77. 77.
    R.P. Stanley, Combinatorics and Commutative Algebra, 2nd edn., Progress in Mathematics (Birkhäuser, Boston, 1996)zbMATHGoogle Scholar
  78. 78.
    T.-S. Tay, Lower-bound theorems for pseudomanifolds. Discret. Comput. Geom. 13(2), 203–216 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  79. 79.
    C. Vinzant, Edges of the Barvinok-Novik orbitope. Discret. Comput. Geom. 46(3), 479–487 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  80. 80.
    D.W. Walkup, The lower bound conjecture for \(3\)- and \(4\)-manifolds. Acta Math. 125, 75–107 (1970)MathSciNetzbMATHCrossRefGoogle Scholar
  81. 81.
    W. Whiteley, Cones, infinity and \(1\)-story buildings. Struct. Topol. 8, 53–70 (1983)MathSciNetzbMATHGoogle Scholar
  82. 82.
    W. Whiteley, Infinitesimally rigid polyhedra. I. Statics of frameworks. Trans. Am. Math. Soc. 285(2), 431–465 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  83. 83.
    W. Whiteley, Some matroids from discrete applied geometry, in Matroid Theory (Seattle, WA, 1995), vol. 197, Contemporary in Mathematics (American Mathematical Society, Providence, 1996), pp. 171–311Google Scholar
  84. 84.
    G.M. Ziegler, Lectures on Polytopes, vol. 152, Graduate Texts in Mathematics (Springer, New York, 1995)zbMATHCrossRefGoogle Scholar

Copyright information

© The Author(s) and the Association for Women in Mathematics 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of WashingtonSeattleUSA

Personalised recommendations